Pharmacology Digoxin #2

Question

A patient has been on digoxin therapy for 3 months. In addition to digoxin levels, the nurse will monitor which other serum levels? Select all that apply.

Answers

  1. Glucose
    • Rationale:

      This answer is not correct because digoxin therapy does not affect glucose levels so it does not need to be monitored. Glucose abnormality is not a usual finding unless the patient is uncontrolled diabetic. Potassium and magnesium levels should be monitored since low levels of both can predispose the patient to digoxin toxicity.

  2. Creatine kinase
    • Rationale:

      This answer is not correct because creatinine kinase levels are usually not elevated unless the patient has an IM injection. Potassium and magnesium levels should be monitored since low levels of both can predispose the patient to digoxin toxicity.

  3. Potassium
    • Rationale:

      This answer is correct because potassium and magnesium levels should be monitored since low levels of both can predispose the patient to digoxin toxicity. Clinical manifestations of digoxin toxicity include visual disturbances (yellowish green visual fields, blurred vision, halos, spots in vision, flashing lights), nausea with vomiting, anorexia, weight loss, diarrhea, bradycardia, confusion, and fatigue. Patient’s should be taught to report any of these symptoms as soon as possible because digoxin toxicity can quickly potentially lethal outcomes.

  4. Magnesium
    • Rationale:

      This answer is correct because potassium and magnesium levels should be monitored since low levels of both can predispose the patient to digoxin toxicity. Clinical manifestations of digoxin toxicity include visual disturbances (yellowish green visual fields, blurred vision, halos, spots in vision, flashing lights), nausea with vomiting, anorexia, weight loss, diarrhea, bradycardia, confusion, and fatigue. Patient’s should be taught to report any of these symptoms as soon as possible because digoxin toxicity can quickly potentially lethal outcomes.

  5. Creatinine
    • Rationale:

      This answer is correction because digoxin is filtered through the kidneys. Due to its narrow therapeutic range it is important to also monitor renal function. Dose adjustment may be necessary for kidney function in elderly patients.

Overview

Digoxin is in the medication class of cardiac glycosides and often used to treat heart failure and atrial fibrillation. The nurse should also monitor potassium and magnesium levels since low levels of both can predispose the patient to digoxin toxicity.

Explanation

The correct answer is C, D. The nurse should monitor potassium and magnesium levels since low levels of both can predispose the client to digoxin toxicity. Glucose abnormality is not a usual finding unless the client is uncontrolled diabetic. CK levels are usually not elevated unless the client had a IM injection.

Learning Outcomes

Digoxin is a cardiac glycoside medication used to either improve contractility and efficiency of the heart in heart failure or to control an arrhythmia, such as atrial fibrillation. Digoxin has a risk of toxicity due to its narrow therapeutic range of 0.5-2.0 ng/mL. Blood levels must be drawn periodically and patient symptoms monitored for signs associated with toxicity. The nurse should also monitor potassium and magnesium levels since low levels of both can predispose the patient to digoxin toxicity. Clinical manifestations of digoxin toxicity include visual disturbances (yellowish green visual fields, blurred vision, halos, spots in vision, flashing lights), nausea with vomiting, anorexia, weight loss, diarrhea, bradycardia, confusion, and fatigue. Patient’s should be taught to report any of these symptoms as soon as possible because digoxin toxicity can quickly potentially lethal outcomes.

Test Taking Tip

Clinical manifestations of digoxin toxicity include visual disturbances. Terms that express visual disturbances are “yellowish green visual fields, blurred vision, halos, spots in vision, flashing lights.” Watch for those terms to indicate digoxin toxicity.

Video Rationale